Disorders of neuromuscular transmission affect the neuromuscular junction. They may involve
Common features of these disorders include fluctuating fatigue and muscle weakness with no sensory deficits.
Some disorders that affect other areas of the body primarily (eg, stiff-person syndrome [see Stiff-Person Syndrome], Isaacs syndrome [see Isaacs Syndrome]) have neuromuscular manifestations.
This disorder is due to impaired acetylcholine release from presynaptic nerve terminals (see Neurologic paraneoplastic syndromes).
Also due to impaired release of acetylcholine from presynaptic nerve terminals, botulism develops when toxin produced by Clostridium botulinum spores irreversibly binds to a specific receptor (synaptotagmin II) on the presynaptic terminal cholinergic nerve endings (see Botulism). The result is severe weakness, sometimes with respiratory compromise and difficulty swallowing. Other systemic symptoms may include mydriasis, dry mouth, constipation, urinary retention, and tachycardia due to unopposed sympathetic nervous system activity (anticholinergic syndrome). These systemic findings are absent in myasthenia gravis.
In botulism, electromyography (EMG) detects a mild decremental response to low-frequency (2- to 3-Hz) repetitive nerve stimulation but a pronounced incremental response after 10 sec of exercise or with rapid (50-Hz) repetitive nerve stimulation.
Drugs or toxic chemicals:
Cholinergic drugs, organophosphate insecticides, and most nerve gases (eg, sarin) block neuromuscular transmission by excessive acetylcholine action that depolarizes postsynaptic receptors. Miosis, bronchorrhea, abdominal cramps, diarrhea, and myasthenic-like weakness (cholinergic syndrome) result.
Aminoglycoside and polypeptide antibiotics decrease presynaptic acetylcholine release and sensitivity of the postsynaptic membrane to acetylcholine. At high serum levels, these antibiotics may increase neuromuscular block in patients with latent myasthenia gravis. Long-term penicillamine treatment may cause a reversible syndrome that clinically and electromyographically resembles myasthenia gravis. Excessive Mg po or IV (with blood levels approaching 8 to 9 mg/dL) can also induce severe weakness resembling a myasthenic syndrome.
Treatment consists of eliminating the drug or toxic chemical and providing necessary respiratory support and intensive nursing care. Atropine 0.4 to 0.6 mg po tid decreases bronchial secretions in patients with cholinergic excess. Higher doses (eg, 2 to 4 mg IV q 5 min) may be necessary for organophosphate insecticide or nerve gas poisoning.
Last full review/revision March 2014 by Michael Rubin, MDCM
Content last modified March 2014